McDonald Hearing Services - Grand Rapids, MI

Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s odd. So now you’re wondering what the cause could be: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been quite moderate lately). But you did take some aspirin for your headache before bed.

Might it be the aspirin?

You’re thinking to yourself “maybe it’s the aspirin”. And you remember, somewhere in the deeper crevasses of your memory, hearing that some medications were connected with reports of tinnitus. Is one of those medications aspirin? And if so, should you stop taking it?

Tinnitus And Medication – What’s The Link?

The long standing rumor has connected tinnitus symptoms with countless medicines. But what is the reality behind these rumors?

It’s widely believed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. But the reality is that only a small number of medications lead to tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of theories:

  • It can be stressful to begin taking a new medicine. Or, in some instances, it’s the underlying cause, the thing that you’re using the medication to fix, that is stressful. And stress is commonly associated with tinnitus. So it’s not medicine producing the tinnitus. It’s the stress of the entire experience, though the misunderstanding between the two is somewhat understandable.
  • The affliction of tinnitus is relatively prevalent. Chronic tinnitus is an issue for as many as 20 million people. Some coincidental timing is inevitable when that many individuals suffer with tinnitus symptoms. Enough individuals will begin using medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
  • Many medications can influence your blood pressure, which also can affect tinnitus.

Which Medicines Can Trigger Tinnitus?

There is a scientifically proven link between tinnitus and a few medications.

The Link Between Powerful Antibiotics And Tinnitus

There are ototoxic (harmful to the ears) properties in some antibiotics. Known as aminoglycosides, these antibiotics are very strong and are normally saved for extreme cases. High doses have been proven to produce damage to the ears (including creating tinnitus symptoms), so such dosages are normally avoided.

Medication For High Blood Pressure

Diuretics are commonly prescribed for people who are dealing with hypertension (high blood pressure). Creating diuretics have been known to cause tinnitus-like symptoms, but normally at substantially higher doses than you may typically come across.

Ringing in The Ears Can be Produced by Taking Aspirin

And, yes, the aspirin could have been what caused your tinnitus. But the thing is: Dosage is once again extremely important. Typically, high dosages are the significant problem. Tinnitus symptoms normally won’t be produced by regular headache dosages. But when you quit using high dosages of aspirin, fortunately, the ringing tends to go away.

Consult Your Doctor

Tinnitus may be able to be caused by a couple of other unusual medicines. And there are also some unusual medication combinations and interactions that may generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best plan.

You should also get checked if you begin noticing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.